Medline ® Abstract for Reference 17
of 'Chemotherapy-induced alopecia'
Hair loss pattern due to chemotherapy-induced anagen effluvium: a cross-sectional observation.
Yun SJ, Kim SJ
BACKGROUND: Anagen effluvium is a common side effect of chemotherapy, but few studies have examined its clinical characteristics.
OBJECTIVE: This study was aimed at evaluating the hair loss caused by chemotherapeutic agents.
METHODS: Sixty-four patients with anagen effluvium were evaluated in the study. Chemotherapeutic agents were classified into 5 different groups. The pattern of hair loss was analyzed when specific involvement of the hairline was obvious.
RESULTS: Forty-six (71.9%) of the 64 total patients maintained hairs along their hairline. Hairs were maintained with a total hairline in 20 (31.3%), frontal hairline in 13 (20.3%) and occipital hairline in 12 (18.8%) patients. Among the 20 males with patterned hair loss, the following hairlines were preserved: occipital in 10 (50%), total in 7 (35%) and frontal in 3 (15%). Among the 25 females with patterned hair loss, hairlines were preserved as total in 13 (52%), frontal in 10 (40%) and occipital in 2 (8%). However, no significant differences were detected in hair loss patternsaccording to age, associated symptoms, chemotherapeutic agent group or combination of chemotherapeutic agents.
CONCLUSION: Our results suggest that anagen effluvium induced by chemotherapeutic agents represents patterned hair loss.
Department of Dermatology, Chonnam National University Medical School, Gwangju, Korea.